Texas, 2009

Lightning Strike in Texas, September 22, 2009

September 22, 2009 · NWS CRP · 1 event in 1 county or zone

Local media reported five cattle killed by lightning in rural Live Oak County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Local media reported five cattle killed by lightning in rural Live Oak County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 22, 6:09 PM CST, 21 minutes earlier.

Area forecast discussion, Sep 22, 6:09 PM CST, 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
709 PM CDT TUE SEP 22 2009

.DISCUSSION...UPDATED FOR MARINE.

&&

.MARINE...WINDS HAVE DIMINISHED OVER THE BAYS TO SCEC RANGE BUT
WINDS ARE STILL STRONG OVER THE GULF WATERS. WENT AHEAD AND EXTENDED
THE SCA THROUGH THE EVENING HOURS. KCRP VAD WIND PROFILE SHOWS NORTH
TO NORTHEAST WINDS OF 25-30 KNOTS CONTINUING IN THE 1-2 KFT LAYER.
THERE MAY BE A BRIEF PERIOD WHEN CONDITIONS GO BELOW SCA BUT WITH
THE COLD FRONT ARRIVING BEFORE MIDNIGHT...SCA CONDITIONS WILL BE
PREVALENT THIS EVENING THROUGH THE MORNING HOURS WEDNESDAY OVER
THE GULF WATERS.

&&

.PREV DISCUSSION... /ISSUED 648 PM CDT TUE SEP 22 2009/

DISCUSSION...UPDATED FOR AVIATION

AVIATION...LARGE SOLID AREA OF STRATIFORM RAIN NOW EXITING TO
THE EAST BUT OVER THE COASTAL BEND. LOW CLOUDS ARE MOVING INTO THE
REGION BEHIND THIS RAIN AND ARE CURRENTLY OVER WESTERN AREAS
INCLUDING LRD. THE RAIN WILL BECOME SPOTTY THIS EVENING AND MAINLY
FROM CRP TO ALI AND SOUTHWARD. MVFR CEILINGS SHOULD PREVAIL
OVERNIGHT WITH POSSIBLE IFR AT TIMES. SHOWERS WILL DEVELOP AND
INCREASE ALONG THE SOUTHERN COASTAL BEND TOMORROW WHILE CEILINGS
RISE AFTER 12Z. LATEST/18Z NAM TIME HEIGHT CROSS SECTION KEEPS MVFR
CEILINGS FOR LRD THROUGH 18Z.

PREV DISCUSSION... /ISSUED 344 PM CDT TUE SEP 22 2009/

SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...A RAINY NIGHT IS
IN STORE FOR MUCH OF SOUTH TX TNT. DEEP MOISTURE (PWS ABV 2 INCHES)
WL INTERACT WITH AN APPROACHING COLD FNT AND THE RRQ OF A 110+ KT
JET STREAK MOVING THROUGH NORTH TX AND OKLAHOMA. THE PRIOR OUTFLOW
BOUNDARY WHICH WAS MOVING THROUGH DEEP SOUTH TX WL ALSO PROVIDE A
CONTINUED LIFTING MECHANISM FOR ADDITIONAL PCPN DEVELOPMENT. THE
NET RESULT WL BE WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS FOR
THE ERN HALF OF THE CWA TNT. AS THE AXIS OF INSTABILITY CONTINUES
TO SHIFT SWD...THE DEEPER CONVECTION WL REMAIN MOSTLY TO OUR SOUTH.
DUE TO THIS FACT AND THE HIGH FFG VALUES...DO NOT FEEL WIDESPREAD
FLOODING WL BE POSSIBLE TNT. THE THREAT FOR FLOODING WL REMAIN
LOCALIZED. AS OF 20Z...THE FIRST COLD FNT OF THE SEASON WAS
LOCATED FROM TEXARKANA TO EAGLE PASS. THE FNT WL PUSH THROUGH THIS
EVENING OVER LAND AND AFTER MIDNIGHT OVER THE WATERS.

THE NEXT FCST CONCERN WL BE PCPN CHANCES FOR WED AND WED NIGHT.
WHILE THE FORCING IS NOT EXPECTED TO BE AS STRONG...A PERSISTENT
COASTAL TROUGH AND ATTENDANT WK ISENTROPIC LIFT ALONG WITH SOUTHWESTERLY
FLOW ALOFT WL AT LEAST WARRANT CHC POPS FOR WED/WED NIGHT
TIMEFRAME. ALTHOUGH THE ECMWF SOLN IS REALLY CUTTING PCPN OFF FOR
THIS TIMEFRAME. FOR NOW...WL OPT TO LOWER POPS BY 10-20% EACH PD
AS A COMPROMISE AND TO MATCH UP CONSISTENCY-WISE.

BASED UPON THE COOL NATURE OF THIS AIRMASS AND THE EXPECTED THICK
INSULATING CLOUD CVR...WL OPT TO UNDERCUT GUIDNACE BY AT LEAST A
CATEGORY THROUGH THE PD.

MARINE...THE OUTFLOW-DOMINATED NE WINDS AIDED BY CONVECTION TO
THE WEST WL FINALLY DIMINISH EARLY THIS EVENING. HOWEVER...WL GO
WITH ANOTHER SCA FOR THE DEVELOPING NLY WINDS BEHIND THE ACTUAL
FNT WHICH IS SLATED FOR AFTER MIDNIGHT TNT. OFFSHORE FLOW WL
REMAIN THE STRONGEST IN THE MORNING AND THEN GRADUALLY DIMINISH
THEREAFTER. BUMPED UP SEAS FOR TNT BASED UPON THOSE EARLIER STRONG
NE WINDS. WINDS AND SEAS WL SLOWLY WEAKEN BY WED AFTN AND THEN
PLATEAU AS THE COASTAL TROUGH AXIS TIGHTENS UP SLIGHTLY.

LONG TERM (THURSDAY THROUGH TUESDAY)...MID/UPPER LOW WILL CONTINUE
TO MEANDER ACROSS THE SRN PLAINS ON THU. AT THE 250MB LEVEL...THE
FLOW BECOMES MORE CONFLUENT ACROSS S TX AS THE CTR OF THE HIGH
SHIFTS FROM S OF TX TO THE E OF TX AND BECOMES MORE OF AN
INFLUENCING FACTOR FOR S TX. HOWEVER IN THE MID LEVELS...WEAK
EMBEDDED SHORT WAVES ARE PROGD TO MOVE ACROSS S TX AND IN THE LOW TO
MID LEVELS PLENTY OF MOISTURE WILL REMAIN IN PLACE. THE MAIN FOCUS
FOR ANY PRECIP WOULD BE AT THE 850MB LEVEL WHERE WINDS ARE PROGD TO
SHIFT FROM N TO S AS AN 850MB LOW LIFTS NORTH. SFC WINDS REMAIN N
WITH A SHALLOW HIGH REMAINING IN PLACE. THIS WOULD LEAD TO
OVERRUNNING CONDITIONS ON THU. HAVE MAINTAINED A CHANCE OF PRECIP
FOR THU ALTHOUGH UPPER LEVEL SUPPORT WILL BE MINIMAL. ON FRI...THE
MID/UPPER LOW OVER THE SRN PLAINS IS PROGD TO LIFT NE WITH AN
INCREASINGLY CONFLUENT/SUBSIDENT FLOW ACROSS S TX. IN THE LOWER
LEVELS MOISTURE WILL BE IN PLACE AND WEAK ISENTROPIC LIFT WILL
CONTINUE ESPECIALLY ACROSS THE EASTERN PORTIONS OF S TX. THEREFORE
KEPT A LOW END CHANCE ACROSS THE EAST AND SLIGHT CHC WEST. A WEAK
ONSHORE FLOW RESUMES THROUGH SUNDAY WITH THE APPROACH OF A SECOND
MID/UPPER LEVEL LOW PER THE GFS SOLN. THE GFS SHOWS THIS LOW
BECOMING CUT OFF SUN/SUN NITE. THE 00Z ECMWF SHOWED A RIDGE ACROSS
THE AREA SUN/MON TIME FRAME WITH A DRIER REGIME HOWEVER THE 12Z
ECMWF IS FALLING MORE IN LINE WITH THE LATEST GFS. BOTH MODELS ARE
NOW SHOWING A COLD FRONT BY NEXT TUE. WILL GO WITH A FRONT ON TUE
HOWEVER WILL NOT GO AS HIGH ON POPS AS THE GFS MEX GUIDANCE JUST YET
AS THIS IS STILL TOO FAR OUT AND PREVIOUS RUNS WERE DRIER. AS FOR
TEMPS...HAVE GENERALLY GONE BELOW GUIDANCE THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    67  76  65  84  71  /  80  60  40  40  30
VICTORIA          63  75  62  83  67  /  70  50  40  40  30
LAREDO            66  78  66  85  69  /  60  50  40  30  20
ALICE             66  76  64  84  69  /  70  50  40  40  20
ROCKPORT          67  76  66  84  73  /  80  60  50  40  30
COTULLA           62  79  62  84  66  /  50  40  30  30  20
KINGSVILLE        66  77  65  85  71  /  80  60  40  40  30
NAVY CORPUS       70  77  68  84  75  /  80  60  50  40  30

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM CDT WEDNESDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT
     20 NM...COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM BAFFIN BAY TO PORT ARANSAS
     FROM 20 TO 60 NM...WATERS FROM PORT ARANSAS TO MATAGORDA
     SHIP CHANNEL FROM 20 TO 60 NM.

&&

TMT/89...MARINE
Hazardous weather outlook, Sep 22, 4:15 AM CST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
515 AM CDT TUE SEP 22 2009

TXZ229>234-239>247-231100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
515 AM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS SOUTH TEXAS TODAY...MOVING INTO THE
GULF WATERS BY THIS EVENING. SHOWERS AND THUNDERSTORMS...SOME WITH
LOCALLY HEAVY RAINFALL...ARE EXPECTED WITH THE FRONTAL BOUNDARY
TODAY...WITH RAIN AND THUNDERSTORMS LIKELY TONIGHT OVER MOST OF
THE AREA. ISOLATED FLOODING IS POSSIBLE ESPECIALLY IN FLOOD PRONE
AREAS...BUT ANY FLOODING IS EXPECTED TO BE TOO ISOLATED FOR A
FLASH FLOOD WATCH AT THIS TIME. ALSO...A COUPLE OF STORMS LATER
THIS AFTERNOON AND THIS EVENING COULD PRODUCE WINDS OF 50 MPH OR
HIGHER ALONG WITH HAIL...ESPECIALLY OVER AREAS EAST OF HIGHWAY
281. HOWEVER...SEVERE WEATHER...IF ANY...IS EXPECTED TO BE TOO
ISOLATED AND SHORT-LIVED. RAINFALL AMOUNTS THROUGH TONIGHT ARE
EXPECTED TO AVERAGE BETWEEN 1/2 AND 1 1/2 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
RAIN WITH A CHANCE OF THUNDERSTORMS ARE EXPECTED WEDNESDAY OVER
MOST OF SOUTH TEXAS. DUE TO THE MUCH LOWER INSTABILITIES AND LACK
OF SUNSHINE...NO SEVERE WEATHER IS ANTICIPATED AND NO NOTABLE
FLOODING IS EXPECTED. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE WEDNESDAY NIGHT AND THURSDAY...WITH ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS THURSDAY NIGHT THROUGH SUNDAY. STORMS ARE
EXPECTED TO REMAIN BELOW SEVERE LIMITS WEDNESDAY NIGHT THROUGH
SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER EMERGENCY MANAGERS
AND SPOTTERS SHOULD REMAIN INFORMED AND ALERT FOR ANY FORECAST
CHANGES WHICH COULD WARRANT ACTIVATION LATER TODAY.

GMZ230-235-250-255-270-275-231100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
515 AM CDT TUE SEP 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDDLE TEXAS COASTAL
WATERS.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL MOVE ACROSS SOUTH TEXAS TODAY...MOVING INTO THE
GULF WATERS BY THIS EVENING. SHOWERS AND THUNDERSTORMS ARE
EXPECTED WITH THE FRONTAL BOUNDARY MAINLY THIS AFTERNOON AND
TONIGHT. A COUPLE OF STORMS LATER THIS AFTERNOON AND THIS EVENING
COULD PRODUCE WIND GUSTS IN EXCESS OF 34 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AND THURSDAY...WITH
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THURSDAY NIGHT THROUGH
SUNDAY. STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS
WEDNESDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER EMERGENCY PERSONNEL
AND SPOTTERS SHOULD REMAIN INFORMED AND ALERT FOR ANY FORECAST
CHANGES WHICH COULD WARRANT ACTIVATION LATER TODAY.

GW/JR

The radar

The Corpus Christi radar (KCRP), 95 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Live Oak

When
September 22, 6:30 PM CST
Where
Live Oak County, 1.96 mi SW of Ike
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
28.383, -98.196

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195763.